It’s a neurotransmitter called serotonin. The digestive system, blood platelets, and the central nervous system all contain it. Serotonin has been linked to improved mood and the prevention of depression and anxiety.
An elevated serotonin concentration causes serotonin syndrome, a fatal condition. One or more serotonergic drugs can cause a condition known as serotonin syndrome or a serotonin storm, depending on how many serotonergic drugs are involved.
Serotonin levels in the body can be boosted by the use of new or increased dosages of previously used medications. Serotonin syndrome has been linked to illicit drugs and dietary supplements in the past. Muscles and other parts of the body can be affected by elevated levels of serotonin.
A day after discontinuing the medication, or sometimes after taking drugs that block serotonin, mild forms of serotonin syndrome may go away completely. Serotonin syndrome can be fatal if it is not treated quickly.
Serotonin Syndrome Signs and Symptoms
After taking a new drug or increasing the dosage of a drug you are already taking, symptoms of serotonin syndrome usually begin within 24 hours.
Clinical triads of abnormalities are frequently used to describe the signs and symptoms. Serotonin syndrome is characterised by mild to moderate symptoms:
1. Angry or restless agitation
2. Mood Disruption
3. Delusions and delusions of grandeur
4. Increased Pulse Rate (Tachycardia)
5. Insufficiency of Vitamin D ( Hypertension)
6. Pupils that are dilated
7. Muscle Coordination Problems and Muscle Twisting (Myoclonus)
8. Rigidity of Muscles
9. Heavy dripping and drenching
Serotonin Syndrome: What are the Root Causes?
A condition known as serotonin syndrome or serotonin toxicity occurs when the 5-HT 1A and 2A postsynaptic receptors in the brain’s peripheral and central areas become overactive.
The symptoms of serotonin syndrome are caused by an overabundance of serotonin. Serotonin syndrome can be caused by a single drug, but it is more commonly caused by a combination of medications.
How Is Serotonin Syndrome Diagnosed?
This condition cannot be diagnosed using a single diagnostic test. A medical toxicologist’s diagnosis is considered the gold standard for determining whether or not a patient has serotonin syndrome.
The history of the patient’s use of serotonergic drugs, dietary supplements, or illicit substances, as well as any recent changes in medication dosage or addition of new drugs to their original medication regimen, is all that is needed to make the diagnosis of serotonin syndrome.
An important consideration is the time at which symptoms first appear, as well as the presence of any co-existing conditions.
Serotonin syndrome can be triggered by the use of medications for depression and chronic pain. Patients with end-stage renal disease who are taking selective serotonin reuptake inhibitors (SSRIs) and hemodialysis are most likely to develop serotonin syndrome.
To identify serotonin syndrome, other conditions must be ruled out, since the symptoms are similar to NMS, malignant hyperthermia, meningitis, encephalitis and central hyperthermia. The neurological examination is a critical component in making the diagnosis of serotonin syndrome.
Clonus and hyperreflexia are the two most important signs of serotonin syndrome, but severe muscle rigidity can obscure them.
Laboratory abnormalities that may be present in serotonin syndrome include leukocytosis, low bicarbonate level, high creatinine level, and elevated transaminoses. The severity of serotonin syndrome cannot be accurately determined by analysing serum serotonin concentrations.
In order to treat serotonin syndrome once it has been discovered, the first line of action would be to stop all serotonergic medications, administer intravenous fluid, monitor cardiac signals with a stethoscope, and administer the serotonin antagonist Cyproheptadine (Periactin).
Serotonergic agents should be stopped, benzodiazepines should be used, and a serotonin antagonist should be administered for at least six to 24 hours in mild to moderate cases. ICU treatment should include paralysis of muscles and ventilation for patients with severe cases of encephalomyelitis.
What are the Side Effects of Serotonin Syndrome?
Muscle damage and loss are common outcomes of muscle spasms that are unable to be stopped (rhabdomyolysis). Myoglobin, which is formed from muscle breakdown, is broken down into components that are excreted from the body by the kidney.
These substances can cause kidney cell damage.. Serotonin syndrome must be treated quickly if renal failure is to be avoided.
People who suffer from serotonin toxicity can’t be forewarned. Avoiding multi-serotonergic regimens is the best way to avoid this syndrome.
Patients who take serotonin reuptake inhibitors (SSRIs) should be closely monitored. The early detection and treatment of serotonin syndrome can significantly reduce the risk of death and serious health problems for those who are diagnosed with it.